Hail, Buffalo
- When
- April 22, 2:08 AM CST
- Where
- Buffalo County, Miller
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.930, -99.380
Despite surface temperatures only in the mid-40s, the pre-dawn hours on this early Friday morning featured a rogue strong thunderstorm across western portions of South Central Nebraska, with a report of penny size hail at Miller in Buffalo County. Small hail likely affected parts of Dawson County as well, as this storm first moved into the area around 2 AM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Despite surface temperatures only in the mid-40s, the pre-dawn hours on this early Friday morning featured a rogue strong thunderstorm across western portions of South Central Nebraska, with a report of penny size hail at Miller in Buffalo County. Small hail likely affected parts of Dawson County as well, as this storm first moved into the area around 2 AM CDT. This storm was along the leading edge of a larger area of rain and embedded thunderstorms that started drifting east out of far western Nebraska and northeast Colorado during the evening hours, in response to large scale forcing from an upper level shortwave trough taking aim on the Northern Plains region, and increasing warm air and moisture advection from a 40-50 knot low level jet aiming northward out of Kansas. The mesoscale environment was only marginally supportive of strong thunderstorms, with only a few hundred J/kg of elevated most-unstable CAPE, but considerable deep-layer wind shear around 60 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 21, 11:25 PM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1225 AM CDT FRI APR 22 2011 .AVIATION...06Z TAF. THE MAIN FORECAST ISSUES IN THE TAF OCCUR IN THE FIRST 6 TO 19 HOURS. STRONG UPPER SHORTWAVE MOVING INTO WYOMING HAS SPARKED SHOWERS/ISOLATED STORMS ALONG THE FRONT RANGE...AND THAT PRECIPITATION IS MOVING EAST. AHEAD OF THE PRECIPITATION...LOW CLOUDS PRODUCING LIFR/IFR CEILINGS HAVE PUSHED INTO AREA...INCLUDING KGRI. AROUND MID/LATE MORNING...A FRONT WILL PUSH THROUGH PRODUCING DOWN SLOPE WESTERLY WINDS. UNTIL THEN...LOOK FOR THE LIFR/IFR CEILINGS TO PERSIST AT KGRI...WITH PERIODS OF MVFR VISIBILITIES IN FOG. TIMING OF RAIN IS STILL A COUPLE HOURS AWAYS...BUT THERE WILL LIKELY BE A FEW SHOWERS/STORMS PASSING THROUGH KGRI AS SUNRISE APPROACHES. ONCE THE FRONT BLOWS THROUGH...CEILINGS AND VSBYS WILL RAPIDLY LIFT...LEAVING VFR CONDITIONS. STRONG WESTERLY WINDS WILL MIX DOWN WITH MOMENTUM TRANSFER ON SOUTH SIDE OF UPPER WAVE AND BELOW 100+KT JET STREAK. WINDS WILL DROP OFF AROUND SUNSET. && .PREV DISCUSSION... /ISSUED 624 PM CDT THU APR 21 2011/ AVIATION...00Z TAF. VFR CONDITIONS WILL BEGIN THE 00Z TAF PERIOD...HOWEVER MOST SHORT TERM FORECAST MODELS SUGGEST THAT WILL NOT LAST VERY LONG. NAM PROXIMITY SOUNDINGS SHOW MVFR CONDITIONS TAKING HOLD AGAIN THIS EVENING...WITH IFR POSSIBLE OVERNIGHT AS THE STRATUS / CEILINGS LOWER. ANOTHER CONCERN WILL BE THE CHANCE OF RAIN...AND IT APPEARS THE RAIN CHANCES COULD COME FROM A COUPLE OF DIFFERENT SCENARIOS. ONE POSSIBILITY IS THAT AN H7 WAVE MOVING EAST FROM THE HIGH PLAINS COULD BRING A FEW SHOWERS INTO THE REGION OVERNIGHT BEFORE EXITING FRIDAY MORNING. ANOTHER POTENTIAL RAIN MAKER COMES AS H85 WARM AIR ADVECTION / ISENTROPIC LIFT INCREASES OVERNIGHT. THE BEST ISENTROPIC LIFT APPEARS TO STAY SOUTH OF KGRI...SO PROBABLY THE BETTER CHANCE OF RAIN AT THE TERMINAL WOULD COME FROM THE H7 WAVE. WILL NOT ALTER THE TAF TOO MUCH AND CONTINUE TO CARRY SHOWERS LATE TONIGHT INTO EARLY FRIDAY MORNING IN A TEMPO GROUP. TIME CROSS SECTIONS SUGGEST THE LOW CLOUDS SHOULD BREAK UP / SCATTER OUT DURING THE LATE MORNING OR EARLY AFTERNOON. ONCE THE LOW CLOUDS EXIT...THE FOCUS WILL TURN TO INCREASING WESTERLY WINDS BEHIND A PASSING FRONTAL BOUNDARY. THE LATEST GFS NUMERICAL GUIDANCE SHOWS SUSTAINED SPEEDS POTENTIALLY REACHING 26KTS BY MID AFTERNOON...AND WILL BOOST SPEEDS IN THE TAF ACCORDINGLY. PREV DISCUSSION... /ISSUED 323 PM CDT THU APR 21 2011/ SHORT TERM...TONIGHT THROUGH SATURDAY MORNING. BIGGEST FORECAST CHALLENGE IS THE CHANCE OF RAIN TONIGHT THROUGH FRIDAY MORNING. THE MODELS INITIALIZED WELL WITH THE ONGOING PRECIP AND SUGGEST DRY WEATHER WILL PREVAIL THROUGH THE EVENING AS A WEAK CAP HOLDS CONVECTION AT BAY. ALL MODELS SUGGEST CONVECTIVE DEVELOPMENT AFTER MIDNIGHT AS A LOW DEEPENS ONTO THE PLAINS AND DECREASES INHIBITION AND INCREASES MOISTURE AND INSTABILITY. FRANKLY...IT APPEARS OUR AREA WILL BE BETWEEN SYSTEMS WITH THE BEST INSTABILITY AND CHANCES OF THUNDERSTORMS SOUTH AND THE BEST CHANCES FOR WIDESPREAD SHOWERS NORTH AND WEST. ALL INDICATIONS ARE A LOW PRESSURE CENTER WILL DEVELOP OVER WESTERN KS AND WILL DRIFT EAST AND A SECOND LOW WILL DEVELOP OVER SD AND WILL DRIFT EASTWARD. OUR AREA WILL BE IN THE DRY SLOT BETWEEN THESE TWO SYSTEMS. ANOTHER CONCERN IS THAT THE HRRR AND MOST OTHER MODELS SUGGEST CONVECTION WILL DEVELOP IN KS AND OK AND WILL MORE OR LESS "ROB" OUR AREA OF THE MAJORITY OF THE PRECIP AS IT FALLS SOUTH OF US. SO...LOWERED PROBABILITIES OF RAIN A BIT TO ACCOUNT FOR THIS REASONING TONIGHT AND FRIDAY MORNING. FOR FRIDAY...THERE MAY BE A FEW REMNANT SHOWERS IN THE EAST HALF OF THE AREA JUST AHEAD OF THE FRONT. BUT THE FRONT IS FORECAST TO MOVE THRU VERY QUICKLY BY MID MORNING. STRONG SUBSIDENCE WILL OCCUR IN THE WAKE OF THE FRONT...SO EXPECT A RAPID END TO THE PRECIP AND CLOUDS TO CLEAR QUICKLY. THE TIGHT PRESSURE GRADIENT IN THE WAKE OF THE LOW WILL CAUSE STRONG GRADIENT WINDS TO DEVELOP BY MIDDAY. NOT THINKING WE WILL MEET OR EXCEED ADVISORY CRITERIA...BUT LATER SHIFTS WILL HAVE TO MONITOR FOR THAT POTENTIAL OCCURRENCE. FRIDAY NIGHT SHOULD BE A DRY NIGHT AS HIGH PRESSURE BUILDS OVER THE AREA. LONG TERM...12Z SATURDAY THROUGH THURSDAY. IN SHORT...TEMPERATURES WILL REMAIN RATHER UNIFORM THROUGH AT LEAST WEDNESDAY...WITH DAILY HIGHS AVERAGING AT LEAST 5-7 DEGREES BELOW LATE APRIL AVERAGES. PRECIPITATION WISE...SEVERAL PERIODS OF POPS REMAIN IN THE FCST...ALTHOUGH THE DAYTIME HOURS ON BOTH SUNDAY AND ESPECIALLY MONDAY APPEAR TO HOLD THE BEST CHANCES. DIGGING INTO THE DETAILS...THE 12Z ECMWF/GFS/NAM ARE ALL IN DECENT AGREEMENT TO START THE PERIOD OFF SATURDAY...DEPICTING BROAD SOUTHWESTERLY FLOW ALOFT ACROSS THE PLAINS...BETWEEN A BROAD MID LEVEL TROUGH ACROSS THE WESTERN CONUS...AND A PROGRESSIVE SHORTWAVE TRACKING FROM THE GREAT LAKES INTO THE NORTHEAST...ASSOCIATED WITH A ROUGHLY 120KT H3 JET STREAK. AT THE SFC...A RIDGE AXIS WILL BUILD INTO THE REGION DURING THE DAY...BUT BEFORE IT DOES SO...NORTHWEST WINDS WILL BE A BIT BREEZY DURING THE MORNING HOURS...AND HAVE RAISED SUSTAINED SPEEDS CLOSER TO 20 MPH BUT DIMINISHING AS THE AFTERNOON WEARS ON. CHANGED HIGH TEMPS LITTLE FROM PREV FCST...MAINLY MID/UPPER 50S. AS FOR RAIN CHANCES...LEFT SAT DRY PER THE 12Z NAM/09Z SREF. ALTHOUGH THE ECMWF/GFS INDICATE SOME VERY LIGHT PRECIP AROUND IN THE AFTERNOON...THE LOW LEVELS LOOK DRY ENOUGH TO PROHIBIT ANYTHING MORE THAN SPRINKLES...AND FOR NOW WILL EVEN CONTINUE TO DISREGARD THIS POSSIBILITY. FOR SAT NIGHT...WENT DRY 00Z-06Z...BUT MAINTAINED SLIGHT POPS ACROSS ROUGHLY THE SOUTHWEST HALF OF THE CWA 06-12Z...AS A LEAD SHORTWAVE ZIPS INTO THE REGION OUT OF THE WESTERN CONUS TROUGH...IN AN AREA OF ENHANCED H3 DIVERGENCE AHEAD OF ONE JET SEGMENT MOVING IN FROM THE SOUTHWEST...AND THE MAIN JET BRANCH EXTENDING ACROSS THE GREAT LAKES REGION. RAIN CHANCES THEN OVERSPREAD THE ENTIRE CWA SUNDAY...AND HAVE POPS RANGING FROM AROUND 20 IN THE NORTHEAST...TO 50 IN KS ZONES. THE LATEST RUN OF THE 12Z ECMWF ALONG WITH 09Z SREF SUGGEST FURTHER INCREASES COULD VERY WELL BE NEEDED. WHILE NOT NECESSARILY AN ALL DAY RAIN OUT...PARTS OF EASTER SUNDAY CERTAINLY APPEAR DAMP...AND WITH WIDESPREAD CLOUDS AND LIGHT RAIN LOWERED HIGHS 2-5 DEGREES IN MOST NEB ZONES...AND 5-6 DEGREES IN KS ZONES...PUTTING MOST OF THE CWA AROUND 55 DEGREES...WHICH COULD BE OPTIMISTIC. ALTHOUGH THUNDER SHOULD NOT BE AN ISSUE FOR MOST OF THE CWA ON SUNDAY...OPTED TO INCLUDE AN AFTERNOON MENTION IN KS ZONES AS MEAGER ELEVATED INSTABILITY POKES JUST NORTH OF THE I-70 CORRIDOR. FROM SUN NIGHT INTO MONDAY...THE LARGER SCALE WESTERN CONUS TROUGH WILL SHIFT EASTWARD ACROSS THE PLAINS...WITH CONSIDERABLE UPPER DIVERGENCE/MID LEVEL FRONTOGENESIS IN PLACE ESPECIALLY FOR MONDAY DAYTIME. IN BETWEEN...MUCH OF THE CWA COULD SEE AT LEAST A 6-8 HOUR BREAK IN RAINFALL ON SUNDAY NIGHT...BUT HAVE MAINTAINED POPS THROUGHOUT. FOR MONDAY...RAISED POPS ALL THE WAY TO LIKELY 60S FOR THE ENTIRE CWA FROM THE PREVIOUS 20S/30S. COULD BE A WIDESPREAD RAINFALL OF ONE QUARTER INCH OR MORE FOR MUCH OF THE CWA. ELEVATED INSTABILITY AGAIN LOOKS VERY MEAGER BUT HAVE GONE WITH ISOLATED THUNDER MENTION CWA-WIDE BASED ON STRENGTH OF TROUGH. CERTAINLY ANY APPRECIABLE SEVERE WEATHER RISK LOOKS TO STAY AT LEAST A FEW HUNDRED MILES SOUTHEAST OF THE CWA. AS WITH SUNDAY...KNOCKED MON HIGHS DOWN SEVERAL DEGREES TO ACCOUNT FOR WIDESPREAD CLOUDS/PRECIP...WITH MOST AREAS NOW ONLY IN THE MID/UPPER 50S. REALLY A FEW SEASONABLY COOL...DAMP DAYS WITH CHILLY NORTH/NORTHEAST BREEZES. RAIN SHOULD BE VACATING NORTHEAST ZONES BEHIND THE MID LEVEL TROUGH AXIS MONDAY NIGHT...BUT ALREADY BY TUESDAY A STRONG 130+KT H3 JET STREAK DIGGING IN BEHIND THE FIRST SHORTWAVE WILL CARVE OUT ANOTHER DEVELOPING TROUGH THAT WILL TRACK MAINLY THROUGH THE SOUTHERN PLAINS/OH VALLEY. THIS WILL KEEP RAIN CHANCES GOING TUES INTO TUES NIGHT ESPECIALLY ACROSS THE SOUTHWEST HALF OF THE CWA...BUT AGAIN MEAGER MUCAPE VALUES DON/T JUSTIFY A THUNDER MENTION AT THIS TIME. CHANGED TUES HIGHS LITTLE FROM PREV FCST. FOR WED...TRIED TO LEAVE DRY FOR NOW...ALTHOUGH THE 12Z ECMWF WOULD CERTAINLY SUGGEST THAT RAIN CHANCES COULD CONTINUE ESPECIALLY ACROSS SOUTHWEST ZONES. HOWEVER 12Z GFS ENSEMBLE MEAN IS MUCH LESS ROBUST ON THE NEED FOR POPS. THURS FINALLY BRINGS SOME HOPE FOR AT LEAST GETTING BACK TO AVERAGE HIGH TEMPERATURES...IF NOT SLIGHTLY ABOVE AVERAGE...AND AM CURRENTLY AIMING FOR UPPER 60S/LOW 70S ACROSS MOST OF THE CWA ASSUMING THAT AT LEAST BRIEF MID/UPPER RIDGING SETTLES IN BEHIND THE SHORTWAVE PARADE. HOWEVER...12C ECMWF HAS NOW SHED AT LEAST A LITTLE DOUBT ON THE DEGREE OF WARM UP...KEEPING MOST AREAS A BIT COOLER THANKS TO MORE NORTHWESTERLY FLOW ALOFT...BUT STILL INTO THE LOW/MID 60S. NO MATTER WHAT...THERE IS AT LEAST A PRETTY DECENT SIGNAL FOR DRY WEATHER WED NIGHT/THURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 340 PM CDT THU APR 21 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 340 PM CDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. MAINLY AFTER MIDNIGHT TONIGHT...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. WHILE NO SEVERE WEATHER IS EXPECTED...A STRONGER STORM OR TWO COULD DROP SOME SMALL HAIL...ESPECIALLY SOUTH OF A HEBRON NEBRASKA TO PHILLIPSBURG KANSAS LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS COULD LINGER FRIDAY MORNING FOR LOCATIONS MAINLY EAST OF A LINE FROM KEARNEY NEBRASKA TO OSBORNE KANSAS. A FEW OF THESE STORMS COULD PRODUCE SMALL HAIL. LATE FRIDAY MORNING INTO FRIDAY AFTERNOON...SUSTAINED WEST TO NORTHWEST WINDS AROUND 30 MPH WITH GUSTS TO AROUND 40 MPH ARE LIKELY IN PARTS OF SOUTH CENTRAL NEBRASKA...ESPECIALLY FOR AREAS ALONG AND NORTH OF INTERSTATE 80 AND WEST OF HIGHWAY 281. ON SUNDAY AFTERNOON INTO SUNDAY NIGHT...ISOLATED THUNDERSTORMS ARE POSSIBLE IN PARTS OF NORTH CENTRAL KANSAS...WITH THESE CHANCES OVERSPREADING THE ENTIRE OUTLOOK AREA ON MONDAY. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH/EDDY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
131 AM CDT FRI APR 22 2011
NEZ060-220730-
DAWSON NE-
131 AM CDT FRI APR 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 230
AM CDT...
AT 129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES WEST OF GOTHENBURG...OR 47 MILES WEST OF
LEXINGTON...MOVING EAST NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL IMPACT THE WESTERN HALF OF DAWSON COUNTY...GENERALLY
ALONG AND WEST OF HIGHWAY 21.
THIS STORM WILL BE NEAR...
GOTHENBURG AROUND 210 AM CDT.
WILLOW ISLAND AROUND 220 AM CDT.
COZAD AROUND 225 AM CDT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 225.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4105 10021 4105 9983 4070 9998 4069 10022
4104 10022
TIME...MOT...LOC 0630Z 256DEG 33KT 4079 10063SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
220 AM CDT FRI APR 22 2011
NEZ060-220800-
DAWSON NE-
220 AM CDT FRI APR 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR DAWSON COUNTY UNTIL 300 AM CDT...
AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COZAD...OR 14 MILES WEST OF LEXINGTON...
MOVING EAST AT 45 MPH.
HAIL UP TO DIME AND PENNY SIZE...AND WIND GUSTS OF 40 TO 50 MPH
ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
LEXINGTON AROUND 235 AM CDT.
RURAL CENTRAL AND EASTERN DAWSON COUNTY THROUGH 300 AM CDT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 220 AND 254.
TRAVELERS ALONG INTERSTATE 80 SHOULD BE PREPARED FOR THE GUSTY WINDS
AND POOR VISIBILITY AS HEAVY RAIN FALLS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4094 10004 4102 9942 4067 9942 4069 9966
4070 9968 4069 9974 4071 10006
TIME...MOT...LOC 0718Z 268DEG 40KT 4083 9997The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 08:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289503.